I have an aunt in her mid 60's and she has been positive for some time now. She was diagnosed with kaposi's sarcoma a month ago and had been treated with Cosmegen. After 3 weeks of treatment, her kidney results came in and treatment was discontinued. CKD end stage 5, creatinine value 1.4. GFR is 48. Her HAART combination is Abacavar, Lamivudine, and Efavirenz. Her VL is 69 copies/ml and her CD4 is just above 100. I am very worried about her. Her doctor does not seem to be doing anything else after discontinuing with the chemotherapy. What can be done about her kidneys? Bytheway, she is in Africa and I am in Belgium. I don't have the finances to provide health care for her here. Your consultation will be highly appreciated.
I am sorry to hear about your aunt.
Acute renal failure has been reported with use of Cosmegen. If she has no underlying kidney disease (from diabetes, hypertension or from HIV), it may be too soon to know how much recovery she may have of her kidney function. She should be closely monitored. If this was caused by the chemotherapy then there is not much to help other than support her, manage her fluids (so that she can keep her kidneys hydrated but not become fluid overloaded). As long as her GFR stays around 50 or higher her current HAART combination will not need dose adjustment. If it drops below 50, her lamivudine would need a change. Her viral load is low but not undetectable. Is this an isolated reading? or is it on the way down from a higher level? If not she should be on a regimen that maintains her VL less than 50. Getting the CD4 count up may significantly help reduce the Kaposi's sarcoma, especially if it is only present on the skin. Best of Luck.